×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Laxative Overdose

Last updated Aug. 3, 2020

Approved by: Krish Tangella MD, MBA, FCAP

Laxative Overdose is the accidental or intentional intake of laxatives in dosage higher than prescribed values.


What is Laxative Overdose?

  • Laxative is a substance used to prevent or help provide relief from constipation, when it is difficult to empty the bowels. Many laxatives are taken orally, while some are inserted into the rectum
  • There are many forms of laxative and these include bulk-forming laxative, lubricant laxative, hyperosmotic laxative, saline laxative, and stimulant laxative
  • Emollient laxatives are known as stool-softeners and they help in softening the stool. These are used to avoid straining the bowel while passing stool
  • Laxative Overdose is the accidental or intentional intake of laxatives in dosage higher than prescribed values. Individuals, who suffer from bulimia nervosa (an eating disorder) are particularly known to abuse/overuse laxatives
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Laxative Overdose may be also referred to variously as the following:

  • Aperient Overdose
  • Laxative Abuse
  • Purgative Overdose
  • Stool-Softener Overdose

What are the Causes of Laxative Overdose?

  • Laxative Overdose is caused by the intake of drugs or products used as laxatives in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • Since, a wide variety of substances and medications are available as laxatives, the severity of the symptoms depend upon the type of laxative consumed
  • A wide variety of drugs and products are used as laxatives some of which include Bisacodyl (Dulcolax), Cascara Sagrada, castor oil, Docusate (Colace), Docusate and phenolphthalein (Correctol), glycerin suppositories, lactulose (Duphalac), magnesium citrate, malt soup extract (Maltsupex), methylcellulose, milk of magnesia, mineral oil, phenolphthalein (Ex-Lax), Psyllium, and Senna

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Laxative Overdose?

The signs and symptoms of Laxative Overdose can vary from one individual to another and are based upon the type of laxative consumed in excess. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, nervous system, vascular system, urinary system, skin and ENT may be affected.

The common signs and symptoms noted include:

  • Nausea and vomiting
  • Diarrhea
  • Stomach pain
  • Abdominal cramps

Additionally, specific laxatives may cause specific signs and symptoms, which may include:

  • Cascara Sagrada and Senna: Blood in stools, severe weakness and collapse
  • Castor oil: Irritation of the GI tract
  • Magnesium-based laxatives:
    • Irritation of the GI tract
    • Severe and watery diarrhea
    • Reduced blood pressure (hypotension)
    • Flushed skin
    • Weak muscles, lethargy
    • Urination and bowel movement difficulties
    • Breathing difficulties
    • Collapse
    • Coma
  • Methylcellulose and related products, polycarbophil, and Psyllium may cause obstruction of the intestines, or even choking
  • Mineral oil: Aspiration pneumonia (stomach contents are aspirated into the lungs)
  • Phenolphthalein:
    • Reduced blood sugar (hypoglycemia)
    • Reduced blood pressure (hypotension)
    • Skin rashes
    • Collapse
  • Sodium phosphate: Weak muscles and collapse

How is First Aid administered for Laxative Overdose?

Laxative Overdose or laxative abuse may be a serious condition in individuals with eating disorders. In such cases, the condition may have to be managed by a team of medical professionals including mental health experts and dietitians. It may require hospitalization and close monitoring of the patient for a certain duration of time.

First Aid tips for Laxative Overdose:

  • Seek medical help for both mild and severe symptoms; do not wait for symptoms to develop or progress
  • If the individual with Laxative Overdose is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Gastric lavage for elimination of drug from the stomach (irrigation using special solutions)
  • Medically manage symptoms and provide breathing support, if necessary
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Laxative Overdose?

First aid for Laxative Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Laxative Overdose?

  • The prognosis of Laxative Overdose is dependent on the type and amount of laxative consumed, time between overdose and treatment, severity of the presenting symptoms, as well as general health status of the patient
  • Individuals affected for the first time by an overdose, generally recover faster with adequate treatment, and no complications are observed
  • Individuals, who chronically abuse laxatives may take longer to recover. In such cases, symptoms including dehydration causing severe fluid and electrolyte loss can occur. They may also lose control of their bowel muscles
  • Overdosing on magnesium-based laxatives may result in severe symptoms that affect the heart rhythms and electrolyte balance in the body. In such cases, the prognosis depends upon proper and prompt treatment

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Laxative Overdose be Prevented?

Laxative Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Always follow instructions for usage of any health product
  • Talking to your healthcare provider, if recommended dose of laxative does not provide adequate relief
  • Refrain from self-medication
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: June 27, 2017
Last updated: Aug. 3, 2020